The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen


Full-Text PDF (1709 KB) | Metadata | Table of Contents | ZAA summary
Volume 16, Issue 3, 1997, pp. 575–606
DOI: 10.4171/ZAA/779

Published online: 1997-09-30

Finite Section Method in some Algebras of Multiplication and Convolution Operators and a Flip

Steffen Roch[1], P.A. Santos[2] and Bernd Silbermann[3]

(1) Technische Hochschule Darmstadt, Germany
(2) Technische Universität Chemnitz-Zwickau, Germany
(3) Technische Universität Chemnitz, Germany

This paper is concerned with the applicability of the finite section method to operators belonging to the closed subalgebra of $\mathcal L(L^2(\mathbb R))$ generated by operators of multiplication by piecewise continuous functions in $\mathbb R$, convolution operators - also with piecewise continuous generating functions - and the flip operator $(Ju)(x) = u(–x)$. For this, a larger algebra of sequences is introduced, which contains the special sequences we are interested in. There is a direct relationship between the applicability of the finite section method for a given operator and the invertibility of the corresponding sequence in this algebra. Exploring this relationship, the methods of essentialization, localization and identification of the local algebras through construction of locally equivalent representations are used and so useful invertibility criteria are derived. Finally, examples are presented, including explicit conditions for the applicability of the finite section method to a Wiener-Hopf plus Hankel operator with piecewise continuous symbols, and some relations between the approximation operators and the limit operator are discussed.

Keywords: Finite section method, Wiener-Hopf operators, Hankel operators

Roch Steffen, Santos P.A., Silbermann Bernd: Finite Section Method in some Algebras of Multiplication and Convolution Operators and a Flip. Z. Anal. Anwend. 16 (1997), 575-606. doi: 10.4171/ZAA/779